Alert archive / Nevada / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 2, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jun 24, 2005, 4:59 PM PDT for Storey County, Washoe County, Nevada. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2005, 4:59 PM PDT (23:59 UTC)
- Expired
- Jun 24, 2005, 5:51 PM PDT
- In force
- 52 min
- Issued by
- NWS Reno, NV
- Area
- Counties, with a storm outline in the text
Counties Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 34 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:02 PM PDT | HAIL 1.25 | Lockwood, NV | |
| Jun 24, 5:19 PM PDT | HAIL 2.75 | Mustang, NV | NHP PATROLMAN ON I-80 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 12.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1855 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KREV 250002 SVRREV NVC029-031-250045- /O.NEW.KREV.SV.W.0002.050624T2359Z-050625T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 459 PM PDT FRI JUN 24 2005 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL STOREY COUNTY IN WESTERN NEVADA SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA * UNTIL 545 PM PDT * AT 457 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR LOCKWOOD...OR ABOUT 12 MILES NORTH OF VIRGINIA CITY...AND MOVING NORTH AT 8 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LOCKWOOD BY 515 PM PDT AND OVER INTERSTATE 80 BETWEEN MILE MARKERS 23 AND 33 BY 517 PM THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. LOCAL FLOODING IS POSSIBLE AS WELL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3938 11969 3941 11946 3964 11960 3960 11972 $$ MILNE
2 follow-up statements
000 WWUS55 KREV 250026 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 519 PM PDT FRI JUN 24 2005 NVC029-031-250045- /O.CON.KREV.SV.W.0002.000000T0000Z-050625T0045Z/ STOREY NV-WASHOE NV- 519 PM PDT FRI JUN 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM PDT FOR SOUTH CENTRAL WASHOE AND NORTHWESTERN STOREY COUNTIES... AT 516 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR MUSTANG...OR ABOUT 10 MILES EAST OF RENO...MOVING NORTH AT 5 MPH. AT 515 PM PDT NEVADA HIGHWAY PATROL REPORTED LARGE AMOUNTS OF HAIL NEAR PATRICK. THE SEVERE THUNDERSTORM WILL REMAIN ALONG INTERSTATE 80 FROM JUST EAST OF SPARKS TO NEAR MILE MARKER 33. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...VERY HEAVY RAIN...LOCAL ROCK AND MUD SLIDES...AND DEADLY CLOUD TO GROUND LIGHTNING. LOCAL FLOODING IS POSSIBLE AS WELL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3942 11965 3949 11945 3960 11952 3956 11969 $$ BENINATO
000 WWUS55 KREV 250051 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 546 PM PDT FRI JUN 24 2005 NVC029-031-250056- /O.EXP.KREV.SV.W.0002.000000T0000Z-050625T0045Z/ STOREY NV-WASHOE NV- 546 PM PDT FRI JUN 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHOE AND NORTHWESTERN STOREY COUNTIES HAS BEEN ALLOWED TO EXPIRE AT 545 PM PDT... AT 545 PM PDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE CRITERIA. HOWEVER..A FLASH FLOOD WARNING IS STILL IN EFFECT FOR THE AREA. LOCALLY HEAVY RAINFALL AND SMALL HAIL IS STILL POSSIBLE THROUGH 700 PM PDT. LAT...LON 3942 11965 3949 11945 3960 11952 3956 11969 $$ OHARA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:30 PM PDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 24, 2:30 PM PDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 PM PDT FRI JUN 24 2005
.SHORT TERM...
CONVECTION TRYING TO GET GOING IN CENTRAL ZONES NEAR RENO-TAHOE AND
OVER NORTHERN WASHOE COUNTY BUT IT IS STILL CAPPED. WHILE CAP IS A
BIT STRONGER THAN EXPECTED...UPPER LOW MAKING THE TURN NORTHEAST
TOWARD THE AREA AND SHOULD SEE SOME COOLING ALOFT WEAKEN THE CAP AND
ALLOW STORMS TO FIRE. ALSO...WITH UPPER DIFFLUENCE IN NORTHEAST QUAD
OF LOW...DYNAMIC SUPPORT SHOULD GET STRONGER. RED FLAG FOR ZONE 459
STILL LOOKS OK NEAR MOISTURE BOUNDARY WITH DEEPER MOISTURE JUST TO
THE NORTH MAKING MOST STORMS WET.
UPPER LOW TO MOVE OVERHEAD SAT AND WILL GO WITH SCT WET STORMS
AREAWIDE. AFTERNOON WEST WINDS POSSIBLE NEAR THE SIERRA FRONT MAY
MOVE STORMS EAST OF THE CREST BY LATE AFTERNOON...BUT THIS WILL
DEPEND ON TIMING OF UPPER LOW...AND WILL CONTINUE MENTION OF STORMS
INTO THE EVENING HOURS EVERYWHERE DUE TO UNCERTAINTY. UPPER LOW WILL
BE EAST OF THE AREA SUN WITH A BAGGY TROUGH OVERHEAD AND INCREASING
WEST WINDS PUSHING MOST INSTABILITY OVER EASTERN ZONES WHERE ANY
STORMS THAT FORM WILL BE ISOLATED AT BEST. MODELS HAVE BACKED OFF ON
THE DEPTH OF MONDAYS TROUGH SO HAVE DRIED THINGS OUT WITH TEMPS
REMAINING SEASONABLY WARM WITH NORMAL AFTERNOON WEST BREEZES.
.LONG TERM...TUESDAY THROUGH FRIDAY...
QUIET WEATHER IN THE EXTENDED. BY TUESDAY THE GFS AND ECMWF SHOW A
TROUGH EXTENDING FROM MONTANA SW THROUGH CALIFORNIA. STRONG ZONAL
FLOW ACROSS SOUTHERN CANADA ABSORBS THE SWRN TROUGH AND PULLS IT TO
THE UPPER PLAINS BY 00Z THURSDAY. THROUGH MID-WEEK THE RIDGE OVER
THE SOUTHEASTERN CONUS BUILDS WEST...EVENTUALLY BECOMING CENTERED
OVER TEXAS AND NORTHERN MEXICO ON THURSDAY. AS THIS RIDGE BUILDS IN
A VORT MAX IS PROGGED TO MOVE ACROSS THE SOUTHERN GREAT BASIN LATE
THURSDAY. THIS SYSTEM LOOKS WEAK SO WILL NOT INTRODUCE PRECIP TO
FORECAST THIS FAR OUT. TEMPS WILL BE NEAR NORMAL TUESDAY AND
WEDNESDAY WITH A GRADUAL WARMING TREND LATER IN THE WEEK. OHARA
&&
.AVIATION...
BKN CLOUD COVER WILL CONTINUE NEXT 12 HOURS. NOT EXPECTING EXTENSIVE
CONVECTION OVER EASTERN SIERRA AND WESTERN NEVADA. MOST TSRA SHOULD
REMAIN OVER EASTERN NEVADA. OHARA
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD WARNING UNTIL FURTHER NOTICE FOR THE HUMBOLDT RIVER
ABOVE RYE PATCH RESERVOIR...NVZ004
RED FLAG WARNING UNTIL 9 PM TODAY NVZ459.
.CA...NONE.
&&Hazardous weather outlook, Jun 24, 6:30 AM PDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 0630 AM PDT FRI JUN 24 2005 CAZ070>073-NVZ001>005-251400- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN- EASTERN PLUMAS-EASTERN SIERRA COUNTIES- MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY- SURPRISE VALLEY CALIFORNIA- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 0630 AM PDT FRI JUN 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA.. .DAY ONE...TODAY A LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST WILL PUSH MODERATE LEVELS OF MOISTURE INTO AN UNSTABLE ATMOSPHERE OVER CALIFORNIA AND NEVADA TODAY. AS A RESULT...THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY TODAY AND LAST THROUGH THE EVENING. AS THE NEAR SURFACE AIR MASS REMAINS RATHER DRY...THESE THUNDERSTORMS ARE NOT EXPECTED TO PRODUCE SIGNIFICANT RAIN BUT WILL GENERATE RATHER GUSTY WINDS. FREQUENT LIGHTNING IS ALSO EXPECTED. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR PORTIONS OF WESTERN NEVADA. REFER TO /WWUS85 KREV RNORFWREV/ FOR FURTHER DETAILS. A FLOOD WARNING CONTINUES FOR THE HUMBOLDT RIVER ABOVE RYE PATCH RESERVOIR UNTIL FURTHER NOTICE. REFER TO THE FLOOD STATEMENT /WGUS85 KREV RNOFLSREV/ FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE MOIST UNSTABLE AIRMASS WILL REMAIN OVER MUCH OF EASTERN CALIFORNIA AND NEVADA. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH MONDAY ESPECIALLY OVER THE SIERRA AND HIGHER TERRAIN OF NEVADA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE ACCORDING TO ESTABLISHED CRITERIA. SKYWARN ACTIVATION MAY BE REQUESTED FOR TODAY AND ESPECIALLY SATURDAY. JBONK
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:15 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 51 min |
| Jun 24, 4:38 PM PDT | Flash Flood Warning | REV | Washoe | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.